What causes dizziness, confusion, lack of concentration and fainting?

default
Posted on Wed, 1 Jun 2016 in Headache and Migraines
Question: My primary source of medical care is the VA. As I have a multiple set of orthopedic problems, and stopped taking all pain medication and muscle relaxants 7 months ago it appears a diagnosis has been complicated. Essentially, for over a year, and in particular the last seven month, I have suffered from most all of the symptoms of hypothyroidism, low testosterone, and depression. I have been treated for depression for many years and I am not depressed. My blood tests put me on the low normal range for
testosterone and the high end normal range for TSH (over 6 months 3.53-4.2) and the low end normal range for FR T-4 (0.81). I have been essentially housebound for four months. I am exhausted, have dizzy spells, confused at times , can't concentrate, occasionally feel faint, wake up tired, have gained 40 lbs.,
have no focus, no energy, dry skin, muscle cramps and spasms, muscle atrophy, joint pain, etc. The
endocrinologist told me I did not have hypothyroidism or low T as I was in the 'normal range.' After 6 months of monitoring my blood tests, they want to continue monitoring me for four more months and have scheduled a sleep apnea test. Meanwhile, I will spend another day indoors and probably fall asleep at about 2 pm, wake up at 7pm, eat, and go back to sleep till 5 or 6 am tomorrow. Please guide me in the right direction. The VA has taken good care of me for a long time , but this past year has been very frustrating. In summation: "Besides that Mrs. XXXXXXX how did you enjoy the play?" Thanks for your help.
hronologist said it's not hypothyroidism or low testosterone
doctor
Answered by Dr. Alexander H. Sheppe 23 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

I'm sorry you're having such a tough time. At least you haven't lost your sense of humor! Let me give you my thoughts.

I think there are a couple possibilities here that have already been considered, and a couple more that haven't. First, this does sound like it could be depression. It may be a different kind that you are used to in the past, but I would consider this very carefully. In any event, an antidepressant would likely help with the symptoms you describe EVEN IF it isn't classic depression -- concentration, energy, weight, and sleep problems can all be addressed with an antidepressant, and in the case of an SNRI like venlafaxine, it could also treat pain. This could also be subclinical hypothyroidism or subclinical low testosterone, and treatment with a low dose of thyroid or testosterone hormone may be of benefit even though the numbers are technically within normal range.

I would consider getting a Vitamin D level and also a head scan (CT or MRI). These two avenues of investigation may help clarify what might be going on medically.

I hope this was helpful. Please remember to rate and close this answer thread when you are finished and satisfied.


Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
default
Follow up: Dr. Alexander H. Sheppe 2 hours later
I have been on an antidepressant that has worked well in the past and continues to work well. How do I convince the endocrinologist to treat me with a low dose?
doctor
Answered by Dr. Alexander H. Sheppe 14 hours later
Brief Answer:
Followup

Detailed Answer:
You should definitely be taking that antidepressant! Tell the endocrinologist exactly what you told me -- you are suffering from some symptoms of depression, that this antidepressant has worked very well for you before, and that you would like to give it a try again. Any good doctor should respect that.

Please remember to rate and close this answer thread when you are finished and satisfied
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Lab Tests

Recent questions on  Muscle atrophy

doctor1 MD

I was physical inactive for a few weeks, when I am usually active (lifting weights) Recently I started to lift again, but I was lifting as much as...

doctor1 MD

hello, I am a 30 year old male. for the past 3 months. I have been presenting with some tingling hot and cold sensations throughout my entire body...

doctor1 MD

Hi, I have been having pain in my right arm for several months. Last month my Ortho did an xray didn't see anything, so he gave me a steroid shot....

doctor1 MD

As a result of a 3 impact consecutive elevator accident, August 2, 2016, feet are numb, left leg numb, joints compromised And very painful. There...

doctor1 MD

my brother has/had muscle atrophy after taking a non statin cholestrol drug, he had been taking it for 6 months, after which his doctors advised...

doctor1 MD

i am 48 years old male. i had schwannoma tumor at d11 and d12 surgically removed this year. i have weakness in my legs not able to walk or stand...

doctor1 MD

Dear Dr., This is Zoe Zhao writing from China. And this email is not writing for me but for a little girl, who is caught a disease name SMA (spinal...

Get personalised answers from verified doctor in minutes across 80+ specialties

186 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2